Facebook Pixel

An Interview with the Developer of Gardasil: Merck & Co., Inc.

Rate This

Click here for more on this series

Merck is the developer of the HPV vaccine Gardasil. The company has an independent website, www.gardasil.com, devoted to explaining the product, complete with social marketing tools to “help spread the word about cervical cancer and HPV.” It features responses to “Questions about what you are hearing,” as well as a vertical labeled “More for parents.”

Throughout the site, certain information appears with regularity. Merck states that their product is “the only cervical cancer vaccine that helps protect against four types of human papilloma virus (HPV). Two types that cause 70% of cervical cancer cases; two types that cause 90% of genital warts cases.”

The vaccine is targeted at girls and women from 9 – 26. It is administered in three injections over a six-month period. It is acknowledged that the vaccine does not provide full protection for everyone, or for all types of cervical cancer. Merck endorses continued pap smears.

Regarding adverse reactions, Merck stresses that those who are severely allergic to yeast or women who are pregnant should not receive the vaccine. It also warns of potential reaction for those who may be sensitive to the “other” ingredients found in the vaccine.

Possible side effects listed include “swelling, itching, bruising, redness at injection site, headaches, fever, nausea, dizziness, vomiting and fainting.” It is noted that fainting can be accompanied by falling, shaking, stiffening, or other seizure-like activity. Patients are advised to remain in the doctor’s office for fifteen minutes after receiving the shot, for observation.

I spoke with Media Relations spokesperson, Pam Eisele, about the vaccine. I submitted a series of questions for the company to answer via e-mail, referencing red flags that had come up in my research. All my queries were responded to, and Eisele offered to put me in touch with a clinical researcher if I required further explanations.

Add a Comment2 Comments

HERWriter Guide

Hello Jodi -
I'm so sorry to learn about the problems your daughter has experienced, and that you've also experienced as her mother. It must have been frightening and painful for you to go through this for almost two years.
You mentioned that you've formed a group of mothers with young daughters who've had the same experiences. Can you please share more information about the group - when it was formed, your goals, and so forth. If another parent reads this, and wants to get involved, what do they need to do?
Thank you Jodi for taking the time to reach out to others through your post, and I hope we will all be able to learn more from the research you've done, and your persistence in following through on the care needed for Victoria.
Take good care,

November 3, 2009 - 5:38pm

My daughter, Victoria, has been ill since February 2008. She had her first Gardasil vaccination November 2007. Her second vaccination was in the beginning of February 2008. Immediately after her second vaccination, Victoria experienced severe diarrhea and was nauseous for about eight weeks. She had blood work done many times and doctors thought she had a virus. On March 31, 2008, she had her first seizure. There are thousands of young girls that I have found over the internet through my numerous postings and through Erin Brockovich, and their daughters are all experiencing the same symptoms, which occurred after the Gardasil vaccination. We have actually formed a group and share our daughters' stories, symptoms and information. My daughter has had CT scans, MRI's, MRA's, EEG's, blood work and was hospitalized at an epilepsy center in the video EEG monitoring unit for two separate weeks in May 2008 and September 2008. She was put on many different seizure medications. Her SED rate has always been high and she does have protein in her urine, but doctors do not seem concerned. A spinal tap or lumbar puncture was attempted but unsuccessul in September 2009. A fluoroscopy is scheduled for the middle of November 2009.

My daughter currently experiences the following symptoms: non-epileptic seizures, migraines, fainting, tremors, jerking movements of her hands, arms, legs and head, twitches, numbness, intermittent leg paralysis and facial paralysis, tingling, staring or blank episodes, eye pain, joint pain, neck pain, back pain, memory loss, confusion, brain fog, regression, mood swings and chronic fatigue. She continues to have bouts of nausea and diarrhea. She has not been in school since April 2008. My daughter can never be left home alone. She can't go to school, go out with her friends or work or has little "normalcy" in her life. She has very few good days and always says she doesn't feel good.

There are so many other young girls who have the same exact symptoms as my daughter and the one thing that all of the girls seem to have in common is the Gardasil vaccination.

Each and every night, I check on my daughter many times in the middle of the night to make sure she is still breathing. I cry everyday and wonder if Victoria will be next one to die from adverse reactions to Gardasil.

Please feel free to forward/post this information.

Thank you for your time and attention.

Jodi Speakman
(267) 939-0591

Please review this recent article regarding pertaining to a Gardasil researcher:

Also NVIC:


November 3, 2009 - 7:49am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.

Cervical Cancer

Get Email Updates

Related Checklists

Cervical Cancer Guide

HERWriter Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!